Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 249, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 6, 2005, 5:45 PM MDT for Eddy County, New Mexico. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2005, 5:45 PM MDT (23:45 UTC)
- Expired
- Jul 6, 2005, 6:45 PM MDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 187 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 6:45 PM MDT | TSTM WND DMG | 7 S Carlsbad, NM | SEVERAL POWER LINES AND POLES SNAPPED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 60 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 200 J/kg
- Mixed-layer CIN
- -272 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 196 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMAF 062349
SVRMAF
NMC015-070045-
/O.NEW.KMAF.SV.W.0249.050706T2345Z-050707T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
545 PM MDT WED JUL 6 2005
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO
* UNTIL 645 PM MDT
* AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 70 MPH AND PENNY SIZE HAIL. THIS STORM WAS LOCATED 14 MILES
WEST OF CARLSBAD...MOVING EAST AT 5 MPH.
* LOCATIONS IMPACTED INCLUDE...
CARLSBAD...
WHITES CITY...
U.S. HIGHWAY 180/62...
A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3249 10437 3244 10465 3234 10473 3200 10462
3201 10372 3240 10390
$$1 follow-up statement
000
WWUS54 KMAF 070016
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
714 PM CDT WED JUL 6 2005
NMC015-070045-
/O.CON.KMAF.SV.W.0249.000000T0000Z-050707T0045Z/
EDDY-
614 PM MDT WED JUL 6 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 645 PM MDT FOR
SOUTHERN EDDY COUNTY...
AT 611 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH AND PENNY SIZE HAIL. THIS STORM WAS LOCATED
11 MILES NORTHWEST OF WHITES CITY...OR 15 MILES SOUTHWEST OF
CARLSBAD...MOVING SOUTHEAST AT 5 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WHITES
CITY AND U.S. HIGHWAY 62/180.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LOCALIZED FLOODING OF
ARROYOS AND RURAL ROADS WILL BE POSSIBLE WEST OF CARLSBAD.
TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.
LAT...LON 3249 10437 3244 10465 3234 10473 3200 10462
3201 10372 3240 10390
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 12:25 PM MDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jul 6, 12:25 PM MDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 125 PM CDT WED JUL 6 2005 .SHORT TERM... THE UPPER LEVEL RIDGE OF HIGH PRESSURE CONTINUES TO RETROGRADE WEST EARLY THIS AFTERNOON...AND WAS CENTERED OVER NORTHERN CHIHUAHUA MEXICO AT 18Z. MID LEVEL CLOUDS REMNANT FROM THIS MORNING/S MCS OVER WEST TEXAS AND SOUTHEAST NEW MEXICO STILL EXTEND ACROSS THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION. WINDS BRIEFLY BACKED TO THE NORTHEAST OVER MUCH OF THE AREA AS OUTFLOW ADVANCED SOUTHWEST...BUT WINDS ARE BEGINNING TO RETURN TO A SOUTHERLY DIRECTION OVER MOST LOCATIONS. NEW CONVECTION IS NOTED ON VISIBLE SATELLITE AND KMAF RADAR OVER THE SACRAMENTO MOUNTAINS NEAR RUIDOSO AT 18Z. THIS CORRESPONDS WELL TO A SHORTWAVE ROUNDING THE TOP OF THE UPPER LEVEL RIDGE. EXPECT THE CONVECTION OVER THESE MOUNTAINS WILL CONTINUE TO INTENSIFY AND MOVE SOUTHEAST TOWARD THE SOUTHEASTERN NEW MEXICO PLAINS BY MID TO LATE AFTERNOON. OTHER CONVECTION ALSO MAY DEVELOP ACROSS THE GUADALUPE MOUNTAINS. STORMS THAT DEVELOP OR MOVE INTO SOUTHEAST NEW MEXICO COULD QUICKLY BECOME SEVERE GIVEN GOOD INSTABILITY AND DEEP LAYER SHEAR VALUES BETWEEN 30-40 KNOTS. ADDITIONAL STORMS MAY DEVELOP ALONG AN OLD BOUNDARY FROM THE DAVIS MOUNTAINS TO THE LOWER TRANS PECOS...SIMILAR TO TUESDAY AFTERNOON. WILL KEEP LOW ORDER CHANCES OF THUNDER GOING PRIMARILY ACROSS SOUTHEAST NEW MEXICO/GUADALUPE MOUNTAINS AREAS WHERE COVERAGE SHOULD BE GREATEST. CONVECTION SHOULD BE MORE ISOLATED OVER THE REMAINDER OF THE FORECAST AREA...AND WILL ONLY CARRY 10-20 PCT GRIDDED POPS FOR THE EVENING. WILL CONTINUE POPS ACROSS THE NORTHERN THIRD OF THE CWA OVERNIGHT AS ANOTHER MCS THAT BECOMES ORGANIZED ACROSS NORTHEAST NEW MEXICO AND THE TEXAS PANHANDLE MAY CLIP THESE AREAS AFTER MIDNIGHT. OTHERWISE...FOLLOWED PRETTY CLOSE TO THE PREVIOUS FORECAST WITH ONLY A FEW EDITS MADE TO MIN TEMP...WIND...AND DEWPOINT GRIDS. .LONG TERM... HIGH PRESSURE RIDGE OVER THE SOUTHWESTERN CONUS WILL RETROGRADE TO THE SOUTHWEST LEAVING THE CWA IN NORTHWEST FLOW ALOFT. THIS SCENARIO WILL SUBJECT THE NORTHERN CWA TO MCS/S THAT DEVELOP OVER NORTHERN NEW MEXICO AND SOUTHERN COLORADO AND MOVE SOUTHEAST INTO THE PLAINS. HAVE INCLUDED SLIGHT CHANCE POPS FOR THE NORTHERN PERMIAN BASIN AND THE NORTHERN SECTIONS OF SE NM THURSDAY NIGHT. ON FRIDAY WILL INCLUDE POPS OVER MOST OF THE CWA AS AN UPPER LEVEL VORT MAX MOVES ALONG THE EASTERN EDGE OF THE RIDGE OVER THE AREA. WILL KEEP POPS IN THE FORECAST FOR THE WEEKEND AS NORTHWEST FLOW CONTINUES OVER THE CWA AND WEAK UPPER LEVEL DISTURBANCES MOVE ACROSS THE REGION. BY EARLY NEXT WEEK A TROPICAL STORM...CURRENTLY IN THE CARIBBEAN MAY IMPACT WEST CENTRAL TEXAS. THIS SYSTEM WILL HELP ESTABLISH NORTHEAST FLOW OVER THE CWA. ALSO THE CWA WILL BE ON THE SUBSIDENT SIDE OVER THE TROPICAL SYSTEM...SO WILL CONFINE POPS TO THE MOUNTAINS AND ADJACENT PLAINS MONDAY AND TUESDAY. WILL LEAVE POPS OUT OF THE FORECAST BEGINNING WEDNESDAY AS THE UPPER LEVEL RIDGE REESTABLISHES ITSELF OVER THE CWA. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 68 98 73 94 / 30 10 30 20 CARLSBAD NM 71 103 71 102 / 30 10 30 20 DRYDEN TX 71 101 75 98 / 10 0 20 20 FORT STOCKTON TX 73 101 74 98 / 20 10 20 20 GUADALUPE PASS TX 69 96 71 94 / 30 10 20 20 HOBBS NM 71 103 71 100 / 30 10 30 20 MARFA TX 58 96 63 93 / 20 0 20 20 MIDLAND INTL AIRPORT TX 69 99 74 97 / 20 10 20 20 ODESSA TX 70 100 74 98 / 20 10 20 20 WINK TX 75 106 74 104 / 30 10 30 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21/54
Hazardous weather outlook, Jul 6, 12:45 PM MDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 145 PM CDT WED JUL 6 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-071000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 145 PM CDT WED JUL 6 2005 (1245 PM MDT WED JUL 6 2005) THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER PARTS OF WEST TEXAS AND SOUTHEAST NEW MEXICO LATE THIS AFTERNOON AND THIS EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE GUADALUPE MOUNTAINS AND THE SOUTHEAST NEW MEXICO PLAINS. A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN HAZARDS. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY PRODUCE LOCALIZED AREAS OF FLOODING. ANOTHER LARGE COMPLEX OF THUNDERSTORMS MAY BECOME ORGANIZED OVER EASTERN NEW MEXICO TONIGHT...AND MAY MOVE ACROSS THE FAR SOUTHEAST NEW MEXICO PLAINS AND THE NORTHERN PERMIAN BASIN AGAIN BY EARLY THURSDAY MORNING. A FEW EMBEDDED STORMS WITHIN THIS COMPLEX COULD PRODUCE DAMAGING WINDS OR LARGE HAIL LATE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE) HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 6, 5:20 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 620 PM CDT WED JUL 6 2005 NMZ028-062345- EDDY COUNTY PLAINS NM- 520 PM MDT WED JUL 6 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF CARLSBAD AT 520 PM MDT...MOVING EAST AT 15 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. LOCALIZED STRONG WIND GUSTS TO 55 MPH...SMALL HAIL...HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.
Nearby
Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.